Heroin use in major Australian city hits 20-year high

Source: Xinhua| 2017-07-13 10:50:08|Editor: Liangyu
Video PlayerClose

MELBOURNE, July 13 (Xinhua) -- Heroin overdoses in Melbourne have hit a 20-year high due to the plummeting price of the drug, it was revealed on Thursday.

Heroin addicts can buy a hit of the drug for as cheap as 13 U.S. dollars, cheaper than most alcohol for sale in Australia, compared to 38 U.S. dollars per hit in the mid-to-late 2000s.

The rise in prominence of the drug has reignited calls for safe injecting rooms where the crisis is worst in North Richmond, just three kilometers from Melbourne's Central Business District (CBD).

Safe injecting rooms are facilities whereby addicts can have heroin administered to them by medical professionals in a safe space where the risk of overdosing is dramatically reduced.

Residents of the area have often been forced to try and resuscitate overdose victims while waiting for paramedics to arrive as the streets have become a dumping ground for uncapped discarded needles and bloodied tissues.

Emergency services data published by Australian media on Thursday revealed that 190 people died in Victoria from heroin overdoses in 2016, the highest number since the 1990s.

The data also revealed that half those deaths occurred in public places such as streets, parks and alleyways.

Daniel Andrews, premier of Victoria, has previously ruled out opening a safe injecting room in Victoria.

"The government has no plans to introduce a safe injecting facility in Victoria," a spokesperson said on Thursday.

Fiona Patton, a member of the Upper House of Victoria parliament, said there was no serious organization that opposed safe injecting rooms.

"Anyone with any common sense who has been there on the streets will see it is not working and people are dying," Patton said.

"This is not being soft on drugs, this is being smart on drugs. If we do nothing, the residents of North Richmond will continue to have people dying on their streets.

"I'm terribly frustrated and terribly sad."